Massachusetts, 2002

Tornado and Damaging Winds in Massachusetts, July 23, 2002

July 23, 2002 · NWS BOX · 17 events in 9 counties and zones

A line of severe thunderstorms moved across much of the Bay State during the afternoon and early evening, producing widespread wind damage. There were numerous reports of downed trees, power lines, and large branches from the Connecticut River Valley to the Worcester Hills, Merrimack Valley, and the eastern Massachusetts coastline from Marblehead to Hingham.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$684,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A line of severe thunderstorms moved across much of the Bay State during the afternoon and early evening, producing widespread wind damage. There were numerous reports of downed trees, power lines, and large branches from the Connecticut River Valley to the Worcester Hills, Merrimack Valley, and the eastern Massachusetts coastline from Marblehead to Hingham. Amateur radio operators measured wind gusts to 71 mph in Easthampton and to 59 mph in West Springfield as the storms moved through. In the city of Boston,winds estimated near 60 mph blew down scaffolding on a school building, while in Salem winds of similar magnitude ripped siding off a house.A tornado briefly touched down in West Brookfield at 315 pm, and there were no injuries reported. The tornado had an approximate path width of 75 yards, a path length of about one-half mile, and was only on the ground for about 30 seconds, as determined by a National Weather Service survey of the area. The intensity of the tornado was determined to be an F1 on the Fujita damage scale, which corresponds to wind speeds between 73 and 112 mph. It is likely that winds were closer to the upper region of that range. The tornado formed over the northeast portion of Lake Wickaboag and traveled to the east, dissipating just to the east of the portion of Wickaboag Valley Road that is adjacent to the lake. Microburst damage was evident for about another two miles east of where the tornado circulation ended.Eyewitnesses reported that a curtain of water was drawn from the lake as high as 50 feet into the air, and traveled east. A portion of it hit a house by the lake, causing its roof to fly off and become embedded to a tree across the street. There was also a brief flash as power lines were downed on Wickaboag Valley Road. Although most downed trees were facing southwest to northeast, there was some evidence of trees blown down to the north and northwest near the lake.The same thunderstorm was responsible for another microburst in Spencer. Large trees were uprooted, some of which landed on cars and houses. Wind speeds were estimated to be near 100 mph based upon the damage observed.Another severe thunderstorm produced a microburst in Concord, as determined by a National Weather Service survey, which occurred between 345 and 400 pm. Straight line winds on Monument Street were estimated near 75 mph. Numerous large trees were snapped off and uprooted, which in turn knocked down many electric poles and wires. A couple of large trees were snapped off, and fell on a house on Monument Street. The microburst was approximately one-half mile wide and about one and a half miles long.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 10:47 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 10:47 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION..UPDATED SVR WATCH..
NATIONAL WEATHER SERVICE TAUNTON MA
1147 AM EDT TUE JUL 23 2002

...NR 95F 16Z-19Z THEN BKN-SOLID LINE OF RW- AND TRW+ WITH ISO T+
   19-23Z FOLLOWED BY 18Z/24 SFC TEMPS 30F COLDER E MA COAST
   THEN THOSE OF 18Z TDY...

ZONES DELAYED FOR SVR TSTM WATCH ISSUANCE STARTING NOON EXP 7 PM.
PRIMARY THREAT TIME IN SNE IS 18-23Z.  DRAH

BASIC FCST LOOKS GOOD ATTM WITH SMALL FIRST PRD CHANGES ANTICIPATED
AT 1130 AM INCLUDING STRONGER WIND ON CC TODAY (WINDY)...AND
ALREADY RAISED TEMPS 5F ON CC TODAY.

HEAT INDEX TO MAX OUT BTWN 102 AND 107 IN SNE THIS AFTN

THIS UPDATED AFD HAS TAKEN INTO ACCT SOME PRELIM LOOK AT THE DELAYED
12Z ETA. 12Z/23 ETA APPEARS NOT TO BE SPINNING UP ENUF TSTMS THIS
AFTN BUT TONIGHT IT DUMPS BIG TIME ON THE S COAST AND THE FEELING
HERE IS THAT WILL B CORRECT SINCE IT AND THE GFS HAVE BEEN
ADVERTIZING 0.75-1.75 AMTS S COAST FOR TONIGHT ABOUT 6 CONSECUTIVE 6
HRLY MODEL RUNS AND WITH A SFC LOW INVOLVED OVR VIRGINIA TOMORROW
MORNING WHERE REMAINING HEAT ALLOWS FOR LOWER PRES. THAT WILL
ENCOURAGE WARM SECTOR SSW FLOW BL CONVERGENCE OF 1.8 TO 2 PW AIRMASS
WITH AND OVERRUN THE COOLER UNDERRUNING ASSTD WITH THE FAIRLY STRONG
CANADIAN HIGH. RESULT IS A NEEDED DUMP OF WATER WHERE RAINFALL HAS
BEEN ALMOST NONEXISTENT THE LAST 5 WEEKS. PLS SEE DATA GENERATED FROM
AL DUNHAM BELOW... QPF DEFICIT CALC IN PCT THRU 7/22

SINCE 6/16 AND JULY % OF NORMAL.

HYA   3             3
PYM  10             9
EWB  33             9
PVD  16             5
ORH  68            49
BOS  78            44
CEF  28            19
BDL  58            71

AS YOU CAN SEE SEE NEW ENGLAND HAS BEEN SUFFERING AND TONIGHT...
THERE SHOULD B RELIEF...MAYBE TOO FAST FOR THE GARDENS BUT
SUBSTANTIAL OPPORTUNITY CONTINUES.

STILL UNCERTAINTY WHETHER BIGGEST DUMPS WILL OCCUR BDL-SFZ-PYM LN OR
FURTHER S ALONG THE S COAST...MOST OF IT 22Z-10Z.  BUT WDSPRD GENERAL
0.5 TO 1.5 EXPECTED WITH ISO 3.5 BY 12Z WED.

SVR OPS PREPPED INCLUDING ANTICIPATED NEED FOR IN-HOUSE
SKYWARN OPS BEGINNING 2 OR 3PM EDT.

SPSBOX UPDATE OUT AT 1155 AM. TARGET FOR SVR APPEARS LIE FROM MA
PIKE TO TO HFD-PVD-PYM WITH SMW MATERIAL TO ALL COASTS.

OUR FIRST TRIGGER WILL B VIL OF 50 WITH ET43... EVENTUALLY ENVISION
VIL REACHING 65 TODAY WITH ET UP ABV 50. WBZ STILL NR 13K.
0 ARD 14K -20 ARD 23K.

RSO OPS SHUD START ARD 16Z PENDING NCEP SDM CONFIRMATION VIA PBZ.

MARINE: GALE GUSTS MENTIONED ALL CW THIS AFTN FOR EITHER GRAD WIND
        GUST OR TSTM ASSTD.

LR: MAY UP POPS IN THE LATE FRI EARLY SAT PRD AND CONSOLIDATE THE
    EVENT TO REGIONWIDE IN 4 PM PKG.   UK/EC/GFS ALL SIGNAL A QPF
    EVENT...PROBABLY SMALL.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA FOR ALL WATERS.

DRAG

In the hours before

Special weather statement, Jul 23, 11:30 AM EST, 1 hour 40 minutes before
CTZ002>004-MAZ003>007-010>021-NHZ011-012-RIZ001>007-231900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1230 PM EDT TUE JUL 23 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF SOUTHERN
NEW ENGLAND UNTIL 7 PM EDT...

THE EXCEPTION BEING SOUTHERN CONNECTICUT...THE CAPE AND ISLANDS
WHERE NO WATCH EXISTS.

THUNDERSTORMS WILL MOVE THROUGH A LARGE SECTION OF SOUTHERN NEW
ENGLAND BETWEEN 1 PM AND 7 PM...CAUSING POOR DRAINAGE FLOODING
AND LIGHTNING INDUCED POWER OUTAGES.

THE WATCH COVERS THE INCREASED RISK OF SEVERAL STORMS PRODUCING
DAMAGING WIND OR LARGE HAIL IN A FEW COUNTIES OF SOUTHERN NEW
ENGLAND.

THE PRIMARY THREAT FOR POTENTIALLY SEVERE THUNDERSTORMS IS AS
FOLLOWS...IN SOUTHERN NEW HAMPSHIRE BETWEEN 1 AND 4 PM...IN NORTHERN
MASSACHUSETTS ALONG ROUTE 2 INCLUDING GREENFIELD...FITCHBURG...THE
MERRIMACK VALLEY BETWEEN 2 AND 5 PM...THEN ALONG THE MASS TURNPIKE
FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 3 AND 6 PM...THEN
FROM HARTFORD...TO WILLIMANTIC...PROVIDENCE...SMITHFIELD...TAUNTON
AND PLYMOUTH BETWEEN 4 AND 7 PM.  FINALLY THE THREAT FOR ANY
REMAINING INTENSE AND GUSTY STORMS WILL REACH SOUTH COASTAL SECTIONS
OF RHODE ISLAND AND MASSACHUSETTS...INCLUDING WESTERLY...NEWPORT...
AND NEW BEDFORD SOMETIME BETWEEN 7 AND 930 PM.

WHILE STORMS MAY NOT BE SEVERE WHEN THEY REACH THE COASTAL WATERS...
MARINERS SHOULD BE ALERT FOR THREATENING SKIES DURING MID OR LATE
AFTERNOON INTO THIS EVENING AS WIND GUSTS TO 40 KNOTS ARE ALMOST
CERTAIN FOR A FEW PORTIONS OF THIS AREA...ESPECIALLY FROM THE
MERRIMACK RIVER TO BOSTON HARBOR...PLYMOUTH AND CAPE COD BAY.

STAY COOL ON THIS UNUSUALLY HOT SUMMER AFTERNOON AS THE HUMIDITY
COMBINED WITH NEAR 95 DEGREE TEMPERATURES WILL MAKE IT FEEL MORE
LIKE 100 TO 105 BEFORE THE STORMS ARRIVE.0

SEEK SAFE SHELTER IF WARNINGS ARE ISSUED OR SKIES BECOME
THREATENING.

THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND INFORMATION AS THE WEATHER DEVELOPS.

SPOTTERS AND AMATEUR RADIO OPERATORS ARE REQUESTED TO BE PREPARED TO
RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IF SEVERE WEATHER
DEVELOPS.

DRAG
Special weather statement, Jul 23, 11:45 AM EST, 1 hour 25 minutes before
CTZ002>004-MAZ003>007-010>021-NHZ011-012-RIZ001>007-231900-

SPECIAL WEATHER STATEMENT..UPDATED FOR S CT WATCH..
NATIONAL WEATHER SERVICE TAUNTON MA
1245 PM EDT TUE JUL 23 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR VIRTUALLY ALL
OF SOUTHERN NEW ENGLAND UNTIL 7 PM EDT...

THE ONLY EXCEPTION IS THE CAPE AND ISLANDS WHERE NO WATCH EXISTS.

THUNDERSTORMS WILL MOVE THROUGH A LARGE SECTION OF SOUTHERN NEW
ENGLAND BETWEEN 1 PM AND 7 PM...CAUSING POOR DRAINAGE FLOODING
AND LIGHTNING INDUCED POWER OUTAGES.

THE WATCH COVERS THE INCREASED RISK OF SEVERAL STORMS PRODUCING
DAMAGING WIND OR LARGE HAIL IN A FEW COUNTIES OF SOUTHERN NEW
ENGLAND.

THE PRIMARY THREAT FOR POTENTIALLY SEVERE THUNDERSTORMS IS AS
FOLLOWS...IN SOUTHERN NEW HAMPSHIRE BETWEEN 1 AND 4 PM...IN NORTHERN
MASSACHUSETTS ALONG ROUTE 2 INCLUDING GREENFIELD...FITCHBURG...THE
MERRIMACK VALLEY BETWEEN 2 AND 5 PM...THEN ALONG THE MASS TURNPIKE
FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 3 AND 6 PM...THEN
FROM HARTFORD...TO WILLIMANTIC...PROVIDENCE...SMITHFIELD...TAUNTON
AND PLYMOUTH BETWEEN 4 AND 7 PM.  FINALLY THE THREAT FOR ANY
REMAINING INTENSE AND GUSTY STORMS WILL REACH SOUTH COASTAL SECTIONS
OF RHODE ISLAND AND MASSACHUSETTS...INCLUDING WESTERLY...NEWPORT...
AND NEW BEDFORD SOMETIME BETWEEN 7 AND 930 PM.

WHILE STORMS MAY NOT BE SEVERE WHEN THEY REACH THE COASTAL WATERS...
MARINERS SHOULD BE ALERT FOR THREATENING SKIES DURING MID OR LATE
AFTERNOON INTO THIS EVENING AS WIND GUSTS TO 40 KNOTS ARE ALMOST
CERTAIN FOR A FEW PORTIONS OF THIS AREA...ESPECIALLY FROM THE
MERRIMACK RIVER TO BOSTON HARBOR...PLYMOUTH AND CAPE COD BAY.

STAY COOL ON THIS UNUSUALLY HOT SUMMER AFTERNOON AS THE HUMIDITY
COMBINED WITH NEAR 95 DEGREE TEMPERATURES WILL MAKE IT FEEL MORE
LIKE 100 TO 105 BEFORE THE STORMS ARRIVE.0

SEEK SAFE SHELTER IF WARNINGS ARE ISSUED OR SKIES BECOME
THREATENING.

THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND INFORMATION AS THE WEATHER DEVELOPS.

SPOTTERS AND AMATEUR RADIO OPERATORS ARE REQUESTED TO BE PREPARED TO
RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IF SEVERE WEATHER
DEVELOPS.

DRAG

The radar

The Albany radar (KENX), 113 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 23, 1:10 PM EST
Where
Franklin County, Shelburne
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.683

Thunderstorm Wind, Hampshire

When
July 23, 1:43 PM EST to 1:53 PM EST
Where
Hampshire County, Northampton
Measured
62 kt (71 mph)
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
42.317, -72.633

Thunderstorm Wind, Franklin

When
July 23, 1:45 PM EST to 1:55 PM EST
Where
Franklin County, Northfield
Measured
50 kt (58 mph)
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
42.700, -72.617

Thunderstorm Wind, Hampden

When
July 23, 1:52 PM EST to 1:55 PM EST
Where
Hampden County, West Springfield
Measured
51 kt (59 mph)
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.100, -72.667

Thunderstorm Wind, Middlesex

When
July 23, 2:04 PM EST to 2:20 PM EST
Where
Middlesex County, Pepperell
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.667, -71.567

Tornado, Worcester

When
July 23, 2:15 PM EST
Where
Worcester County, West Brookfield
Rating
F1
Path length
0.4 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.233, -72.150

Brief F1 touchdown

Thunderstorm Wind, Worcester

When
July 23, 2:30 PM EST to 3:00 PM EST
Where
Worcester County, East Brookfield
Measured
85 kt (98 mph)
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.233, -72.050

Thunderstorm Wind, Hampden

When
July 23, 2:36 PM EST to 2:41 PM EST
Where
Hampden County, Westfield
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -72.750

Thunderstorm Wind, Middlesex

When
July 23, 2:45 PM EST to 3:00 PM EST
Where
Middlesex County, Concord
Measured
65 kt (75 mph)
Property damage
$35,000
Reported by
NWS STORM SURVEY
Coordinates
42.450, -71.350

Lightning, Middlesex

When
July 23, 3:00 PM EST
Where
Middlesex County, Concord
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Thunderstorm Wind, Essex

When
July 23, 3:07 PM EST to 3:22 PM EST
Where
Essex County, Peabody
Measured
50 kt (58 mph)
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.533, -70.917

Thunderstorm Wind, Suffolk

When
July 23, 3:20 PM EST
Where
Suffolk County, Boston
Measured
50 kt (58 mph)
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
42.317, -71.067

Thunderstorm Wind, Worcester

When
July 23, 3:25 PM EST
Where
Worcester County, Worcester
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.267, -71.800

Thunderstorm Wind, Norfolk

When
July 23, 3:45 PM EST
Where
Norfolk County, Sharon
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -71.167

Thunderstorm Wind, Plymouth

When
July 23, 4:00 PM EST
Where
Plymouth County, Hingham
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.233, -70.883

Thunderstorm Wind, Norfolk

When
July 23, 4:05 PM EST
Where
Norfolk County, Weymouth
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.217, -70.950

Lightning, Plymouth

When
July 23, 4:30 PM EST
Where
Plymouth County, Brockton
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyThe tornado archive for Massachusetts, 2002Warnings in Massachusetts, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306743, 5306745, 5306746, 5306744, 5306749, 5306747, 5306748, 5306750, 5306757, 5306759, 5306751, 5306752, 5306753, 5306754, 5306755, 5306756, 5306758.